Children's OTC medicines could be harmful

Many top U.S. pediatricians say cough and cold remedies for children are not effective and can even cause harm.

A review of over-the-counter children's medicines found that elixirs like Dimetapp and Triaminic do not work as advertised and can have harmful side effects -- including infant death from accidental overdoses -- The Newark (N.J.) Star-Ledger reported.

The newspaper reported on one woman who gave her 13-year-old daughter an OTC cough remedy for children, only to have her daughter later wake up hallucinating.

Dextromethorphan and phenylephrine are two of the ingredients in most children's cough and cold remedies that are believed to be able to cause hallucinating -- as well as irregular heartbeat and other cardiovascular problems, hypertension, seizures, nervousness, dizziness, excitability, upset stomach and drowsiness, the report said.

The issue rose to the agenda after a group of prominent health officials filed a petition with the Food and Drug Administration urging drug companies to stop marketing such products.

Copyright 2007 by United Press International


Explore further

Whooping cough vaccination during pregnancy boosts moms' antibodies to protect babies

Citation: Children's OTC medicines could be harmful (2007, March 19) retrieved 16 February 2020 from https://medicalxpress.com/news/2007-03-children-otc-medicines.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors

User comments